GEM Case 2 – Medication Management

8 Feb

A 79-year-old man is brought to the emergency department by his family because of increasing confusion, general weakness, and lethargy.  As per the family and the patient he was in his usual state of good health, which included daily walks, until 5 days ago when he started to become more and more tired. At first he started having trouble concentrating while working on the computer and could not read the newspaper or complete his daily crossword puzzles. He was having difficulty walking or even getting up from a chair.

 

The patient’s past medical history was significant for hypertension, hyperlipidaemia, benign prostatic hypertrophy, and mild alcoholic cirrhosis. The patient stated and the family confirmed that he had quit drinking alcohol 7 years earlier. His medications included aspirin, lisinopril/hydrochlorothiazide 20/12.5, atorvastatin 40mg, and tamsulosin 0.8 mg daily. Of note the patient had recently seen his primary care physician who had started him on metoprolol 50 mg twice a day for further blood pressure control.

 

On examination he was alert, orientated, well developed, overweight man who is pale and mildly diaphoretic. Initial vital signs were temperature 37.2°C, heart rate 84 bpm, blood pressure a 4/40 8 mmHg, respiratory rate 20 breaths per minute, and O2 saturations 95% on room air. The lungs were clear, the cardiovascular examination showed a regular rate and rhythm without murmurs, gallops, or rubs and the abdomen was soft and non-tender. The pulses were thready on palpation.